I have bruising and swelling in the cheekbone after voluma. What shall I do? Is this normal? (Photo)

Today I started experiencing a swelling and some kind of bruising on one upper cheek after a filling with juvederm Voluma 2 days ago . When I left the clinic I have a minor swelling that stayed for yesterday , then today I woke up with bruise .. I feel some pain but fading gradually .. I went to my doc and he prescribed amoxicillin . Is that normal ? What should I do ? I am adding photos for more clarification of how does it look like . Thank you

Doctor Answers 10

Post-Injection Voluma Swelling

Swelling and bruising are extremely common after filler injections.  It is also very common for "worse" bruising and swelling to occur a couple days after the injections.  Voluma is injected deep (not superficial), so it can take a little time for the bruising to appear.  Taking the amoxicillin is not going to hurt the injection or you.  It does not look like an infection, but you should follow your doctor's advice.  I would recommend taking Arnica Montana homeopathic pellets, eat some pineapple (bromelain is found in pineapples--it helps with swelling and bruising), and apply some ice.  However, the ice is not as effective 72 hours after the swelling and bruising occur.  Do not worry, it will subside.  Good luck!

Livingston Oculoplastic Surgeon
4.7 out of 5 stars 16 reviews

Smart Woman! Swelling after Voluma.

Smart woman for contacting your doctor as soon as you believed there was a problem. Bruising and swelling, even asymmetric/uneven bruising and swelling, is normal after injection with fillers. Because this particular type of filler is hydrophilic (absorbs water), the absorption water puffs up the area. Your uneven swelling could be due to bruising caused by a small blood vessel that was injured or because perhaps there's a bit more Voluma on that side or because of an infection. Having said that, Voluma is the thickest of the Juvederm products and is not indicated for the thinner skin in the lower eyelid area, only for the cheekbone area. A thinner Juvederm product is more appropriate for the thin skin of the eye area. Follow YOUR doctor's instructions, but you may try to reduce the swelling with herbal supplements, steroids, and/or possibly a cool compress. If he prescribed antibiotics, perhaps he was concerned about infection. If your swelling does not improve and it is not due to infection, it may be necessary to use an enzyme injection, specifically, hyaluronidase to break down the Voluma. The risk with this is that all the Voluma in that area may be dissolved and you'd be back where you began before the Voluma was injected. It may be prudent to wait at least 1-2 weeks for things to settle down before taking any definitive action.

Millicent Odunze-Geers, MD, MPH
Sacramento Physician
4.6 out of 5 stars 5 reviews

Post injection swelling/bruising

Thanks for sharing your photos. Sometimes there can be delayed swelling and bruising that manifests after a couple days. There is a very low likelihood for infection, but amoxicillin shouldn't hurt anything. Just try to be patient, the swelling and bruising will subside shortly.

Mark Been, MD
Barrington Facial Plastic Surgeon
5.0 out of 5 stars 11 reviews

Is swelling normal 2 days after Voluma?

It is normal to experience swelling and bruising after Voluma.  Pain normally improves daily as in your case.  I would not have recommended antibiotics in this scenario, but I would follow his recommendations since he was able to examin you personally.

Ernest Robinson, MD
Aliso Viejo Facial Plastic Surgeon
5.0 out of 5 stars 10 reviews

Swelling post Injection

Thank you for your question and photos. From your history and pictures it appears that you have bruising which can be not obvious at first but develop over a couple of days. With a history of soreness, swelling , and ecchymosis this is the most likely scenario. It does not sound like you have an infection and therefore antibiotics would not be necessary but this should be discussed with your doctor before discontinuing any medication. The swelling of the lower eyelid is very common since the tissues are thin and susceptible to swelling from the adjacent injections. I would recommend cold compresses in the am and consider Arnica either by mouth or topical. This should all settle down over a couple of days
Best of Luck

Lee A. Gibstein, MD
Miami Plastic Surgeon

Looks like bruising

It looks like bruising and some lymph fluid from the injection.
Amoxacillin is OK, but this is likely local reaction and not an infection.
It should continue to improve.

Post op swelling & bruising

What you are experiencing is not in any way unusual. Do not worry. It should resolve itself within 2-4. Hope this helps.


Kouros Azar

Kouros Azar, MD
Thousand Oaks Plastic Surgeon
4.8 out of 5 stars 21 reviews


Thank you for your question in regards to Voluma. Swelling and bruising are very common after filler injections. It can take up to two weeks for it to subside and have total corrections. To be sure what is best for you, see two or more board-certified providers in your area for a complete evaluation to make sure you are a good candidate and that it is safe for you to have treatment. I hope this helps.

J. Jason Wendel, MD, FACS
Nashville Plastic Surgeon
5.0 out of 5 stars 143 reviews

Is this normal?

It is completely normal to have some localized bruising after injections. I always recommend that my patients plan to stop taking any type of blood thinners including:aspirin, ibuprofen products, ginkgo biloba, garlic, ginseng, Omega 3/Fish Oils, vitamin E, etc. 2 weeks prior, alcohol 1 week prior to their appointment and 2-3 days after. These can all contribute to bruising. Although the literature describes mixed data, some patients take Arnica Montana and eat pineapple for the bromelain prior to injectables to help lessen bruising. Your bruising should go away in a few days, in the meantime it is okay to cover with makeup.

Audrey Klenke, MD
Hilton Head Island Plastic Surgeon
5.0 out of 5 stars 3 reviews

Bruising after volume

It is hard to tell from the picture, but it appears to me that is a bruise only, which can happen after any filler.
It is also not unusual that the bruising appears 2 days after the injection as voluma is injected deeply under the muscle and it can take a while for a bruise to surface. It will resolve . You can use ice and/or Arnika to expedite the healing. My product of choice is called Arnika forte which is a combination of Arnika and bromalin which is an extract from pineapple . It ameliorates swelling and bruising.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.